By Katy Siwirski

In today’s day and age, drug addiction is something to take very seriously. There are a variety of resources out there to help with this disease, including an array of medications and therapies. Fortunately, there is an FDA-approved form of assistance to save those who may have suffered an opioid overdose. This beneficial drug is called Naloxone HCL, also known as Narcan.

Before educating yourself on Narcan, it is important to know the signs of an opioid overdose. According to Narcan.com, “opioids are prescriptions medicines that can be used to treat pain. Opioids work by attaching to structures in your brain called ‘receptors’ and send signals that block pain, slow breathing, and calm the body down.” Examples of opioids include morphine, codeine, oxycodone, and hydrocodone. People often take opioids without knowing how their body will react to it, as well as not knowing the addicting factors that come along with the relief. An opioid overdose happens when the body has come in contact with too much of a medication or drug. This affects the brain directly, which causes a variety of reactions that you should look for. These reactions include unresponsiveness, slowed breathing, slowed heart rate, cold skin, small pupils, and blue nails and lips. If you notice any of these symptoms on an individual, this is where Narcan comes into play.

Narcan is commonly given as an injection to individuals that have overdosed on opioids. More recently, it is being distributed as a nasal spray for the ease of the giver and the receiver. Narcan nasal spray is available from your pharmacist without a prescription from your doctor. It is also covered under most major insurances. It is important to know that Narcan is used to temporarily reverse the effects of an overdose. Use Narcan immediately if you think an individual has overdosed. The Narcan nasal spray is simple to use, but it is important to remember that the signs and symptoms of an overdose can return, and side effects may also return. Upon the first dose of Narcan, it is crucial to call 911 right away, even if the person wakes up. If difficulty of breathing continues after a few minutes, proceed to giving an additional dose of Narcan using a new device in the alternative nostril.

Overall, drug addiction is something to take very seriously. If you or a loved one is suffering from opioid addiction, you should certainly consider educating yourself on how to use Narcan. On July 17, 2019, West Falls Volunteer Fire Hall is offering a free training for those wishing to understand the use and importance of opioid overdose recognition, as well as Narcan use. This class is free for the public, ages 16 and older. It is located at 1864 David Road in West Falls, NY, and runs from 6:30 PM to 8:30 PM. You can register online at erie.gov/opioidtrainings. Do the right thing, and educate yourself on this public concern. You never know when you may need the knowledge.

If you or someone you know is suffering from opioid addiction, reach out to the 24/7 Substance Abuse and Mental Health Services Administration National Helpline
1-800-662-HELP

Related Post

Leave us a reply

*

*